Display Settings:

Format

Send to:

Choose Destination
Arch Intern Med. 2012 Dec 10;172(22):1739-44. doi: 10.1001/2013.jamainternmed.469.

The risk of hip fracture after initiating antihypertensive drugs in the elderly.

Author information

  • 1Ellesmere Health Care Centre and The Scarborough Hospital, Scarborough, Ontario, Canada.

Abstract

BACKGROUND:

Initiating antihypertensive drugs in the elderly has been associated with an immediate increased risk of falls. However, it is unknown whether initiation of antihypertensive drugs (eg, thiazide diuretics, angiotensin II converting-enzyme inhibitors, angiotensin II receptor blockers, calcium channel blockers, or β-adrenergic blockers) is associated with an immediate increased risk of hip fractures.

METHODS:

A population-based, self-controlled case series design using health care administrative databases identifying patients initiating an antihypertensive drug in Ontario, Canada. A cohort of newly treated hypertensive elderly patients was linked to the occurrence of hip fractures from April 1, 2000, to March 31, 2009, to create exposed cases. The risk period was the first 45 days following antihypertensive therapy initiation with control periods before and after treatment in a 450-day observation period. The outcome measure was the first occurrence for a proximal femoral fracture during the risk period. The analysis determined the relative incidence (incidence rate ratio), defined as the hip fracture rate in the risk period compared with control periods.

RESULTS:

Among the 301,591 newly treated hypertensive community-dwelling elderly patients, 1463 hip fractures were identified during the observation period. Hypertensive elderly persons who began receiving an antihypertensive drug had a 43% increased risk of having a hip fracture during the first 45 days following treatment initiation relative to the control periods (incidence rate ratio, 1.43; 95% CI, 1.19-1.72).

CONCLUSIONS:

Antihypertensive drugs were associated with an immediate increased hip fracture risk during the initiation of treatment in hypertensive community-dwelling elderly patients. Caution is advised when initiating antihypertensive drugs in the elderly.

Comment in

PMID:
23165923
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk